Hail, Rooks
- When
- April 24, 3:37 PM CST
- Where
- Rooks County, Zurich
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.230, -99.430
Mainly penny to dime size hail was falling, with a few stones the size of a half dollar.
Although one severe storm dropped a swath of large hail up to golf ball size across western Rooks County on this Friday afternoon and early evening, this six-county area of North Central Kansas narrowly missed out on a more concentrated corridor of severe weather, including a few tornadoes, which struck central Kansas locations just to the south. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although one severe storm dropped a swath of large hail up to golf ball size across western Rooks County on this Friday afternoon and early evening, this six-county area of North Central Kansas narrowly missed out on a more concentrated corridor of severe weather, including a few tornadoes, which struck central Kansas locations just to the south. Things got underway around 4 p.m. CDT, as a severe supercell storm flared up slightly south of the local area over Ellis County. Fortunately for this portion of North Central Kansas, the tornadic right-moving component of this storm tracked just barely to the south through Ellis, Russell and Lincoln Counties over the course of the next few hours (although radar data and nearby reports suggested that its northern fringes may have dropped small hail in extreme southern Osborne County). Of greater impact to the local area, the original supercell also spawned a left split that tracked northward across mainly the western half of Rooks County between 430-600 p.m. CDT, dropping half dollar size hail in Zurich and stones up to golf ball size in the Webster State Park area. Although this storm began weakening before entering western Phillips County, it still produced copious amounts of very small hail near the county line, and one report of stones to around penny size north of Logan. After this severe storm faded, the local six-county area remained void of severe weather through the remainder of the evening, despite fairly widespread coverage of non-severe convection lingering well into the night.
At the surface, the primary feature in play during the afternoon was a well-defined, west-east oriented warm front that set up shop near the Interstate 70 corridor, extending eastward from a 996 millibar low pressure center in west central KS. Dewpoints in the mid-upper 50s F pooled along this front, as low-level shear increased within a corridor of steady east-southeast breezes. This boundary also served as a sharp dividing line between widespread low clouds to the north and sunnier skies to the south, resulting in a sharp instability gradient across the local area. In the mid-upper levels, forcing was driven by a broad shortwave trough gradually shifting northeastward from New Mexico into the Central Plains. Around the time of supercell initiation, mesoscale severe weather parameters near the Interstate 70 corridor featured 1000-2000 J/kg mixed-layer CAPE and 0-6 kilometer deep layer wind shear of 30-40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 24, 2:08 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 308 PM CDT FRI APR 24 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 307 PM CDT FRI APR 24 2015 UPPER LEVEL SWRLY FLOW REMAINS IN PLACE ACROSS THE REGION THIS AFTERNOON...SET UP BETWEEN A DISTURBANCE TO OUR W/SW AND RIDGING EXTENDING NORTH FROM THE GULF COAST REGION. SATELLITE IMAGERY CURRENTLY SHOWS THE SHORTWAVE DISTURBANCE OF INTEREST SLIDING THROUGH NEW MEXICO...WITH CONVECTIVE ACTIVITY STARTING TO PICK UP ACROSS WRN PORTIONS OF KS. AT THE SFC...LOW PRESSURE SITS OVER WRN KS...WITH A WARM FRONTAL BOUNDARY EXTENDING E/SE THROUGH SRN/CENTRAL KS. WE ARE SITTING NORTH OF THIS BOUNDARY...WHICH S/SERLY WINDS AND PLENTY OF LOW LEVEL STRATUS. LOOKING TO THE REST OF THIS AFTERNOON INTO TONIGHT...EXPECTING THUNDERSTORM ACTIVITY TO INCREASE WITH TIME AS LIFT VIA THIS SHORTWAVE DISTURBANCE MOVES FURTHER INTO THE AREA...WITH THE DRYLINE OVER THE WRN SRN PLAINS AND THE WARM FRONT OVER KS PROVIDING ADDED FOCUS. SPC MESO PAGE SHOWING MLCAPE VALUES OF 500-1500 J/KG...WITH THE HIGHEST VALUES JUST S OF THE CWA WHERE CLOUD COVER HASNT BEEN AS MUCH OF AN ISSUE. SHORT TERM/HI RES MODELS CONTINUE TO SHOW ROUGHLY THE I70 AREA AS A STARTING POINT...POTENTIALLY CLIPPING FAR SRN PORTIONS OF OUR CWA AS ACTIVITY PUSHES E/NE. HAIL/WINDS CONTINUE TO BE THE PRIMARY CONCERN...BUT ANYTIME THERE IS A FRONTAL BOUNDARY IN THE AREA AIDING IN MORE SERLY WINDS THERE IS ALSO CONCERN ABOUT AN ISOLATED TORNADO...AND WILL KEEP ALL THOSE MENTIONS GOING IN THE HWO. THUNDERSTORM ACTIVITY REMAINS IN THE FORECAST THROUGH THE ENTIRE OVERNIGHT PERIOD AS THAT MAIN SHORTWAVE DISTURBANCE MOVES THROUGH THE REGION...BUT THE BETTER CHANCES OF SEVERE WEATHER LOOK TO BE LATE THIS AFTERNOON INTO THE EARLY/MID EVENING HOURS. AS THIS AND THE SFC LOW PUSH EAST...WINDS WILL START TO TURN MORE N/NERLY...MAINLY AFTER MIDNIGHT. OUTSIDE OF SOME LINGERING LOW POPS ACROSS ERN PORTIONS OF THE CWA IN THE EARLY/MID MORNING HOURS...THE FORECAST FOR SATURDAY IS DRY. WINDS REMAIN E/NERLY...AND CLOUD COVER ESP ACROSS THE NERN HALF OR SO OF THE CWA MAY BE SLOW TO DIMINISH. NO SIGNIFICANT CHANGES WERE MADE TO HIGHS...WHICH RANGE FROM THE LOWER 60S TO LOWER 70S. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 307 PM CDT FRI APR 24 2015 GUIDANCE SUGGESTS WEAK UPPER TROPOSPHERIC RIDGING WILL EXIST OVER THE CENTRAL CONUS TO START THE LONG-TERM FORECAST PERIOD AT 00Z SUNDAY...WITH TROUGHING OVER THE WEST. THE TROUGH OVER THE WEST IS EXPECTED ADVANCE EAST ACROSS THE CENTRAL CONUS THROUGH THE MIDDLE PART OF NEXT WEEK...WITH UPPER TROPOSPHERIC RIDGING THEN EXPECTED OVER THE CENTRAL CONUS TO FINISH THE FORECAST PERIOD. GUIDANCE CONTINUES TO SUGGEST PRECIPITATION PRODUCTION WILL BE POSSIBLE ACROSS THE CENTRAL HIGH PLAINS AND SOUTHERN PLAINS SATURDAY NIGHT THROUGH MONDAY NIGHT AS THE AFOREMENTIONED UPPER TROPOSPHERIC TROUGH ADVANCES EAST ACROSS THE CONUS. SOME OF THIS ACTIVITY COULD POTENTIALLY IMPACT FAR WESTERN AND SOUTHERN PORTIONS OF THE CWA AND AS A RESULT...WENT AHEAD WITH ~20% POPS ACROSS VARIOUS PORTIONS OF OUR EXTREME WEST AND SOUTH SATURDAY NIGHT THROUGH MONDAY NIGHT. GUIDANCE THEN SUGGESTS UPPER TROPOSPHERIC RIDGING AND A RESULTANT LACK IN OMEGA WILL PROMOTE DRY CONDITIONS ACROSS OUR AREA TUESDAY THROUGH FRIDAY...AND SUCH HAS BEEN PRESENTED IN THE OFFICIAL FORECAST. SUBTLE BUT PERSISTENT THERMAL ADVECTION THROUGH THE BOUNDARY-LAYER IS EXPECTED TO PROMOTE A SUBTLE WARMING TREND DURING THE LONG- TERM FORECAST PERIOD. AT THIS TIME GUIDANCE SUGGESTS AFTERNOON HIGHS IN THE UPPER 50S AND LOW 60S ON SUNDAY WILL EVENTUALLY BE REPLACED WITH HIGHS IN THE 70S BY THE MIDDLE TO LATE PART OF NEXT WEEK. OVERNIGHT LOWS GENERALLY IN THE 40S ARE ALSO EXPECTED DURING MUCH OF THE LONG- TERM FORECAST PERIOD...WITH LOW 50S POSSIBLE BY THE END OF THE FORECAST PERIOD. && .AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1237 PM CDT FRI APR 24 2015 LOW LEVEL STRATUS CONTINUES TO LINGER AT BOTH TERMINAL SITES...BRINGING MVFR/IFR CONDITIONS. THERE IS UNCERTAINTY WITH HOW LONG THE SUB-1000FT CEILINGS WILL CONTINUE...BUT HAVE THEM GOING FOR THE NEXT COUPLE HOURS. CONFIDENCE IN THE CEILING FORECAST THROUGH THIS ENTIRE TAF PERIOD IS LOW...KEPT THE SUB VFR CONDITIONS GOING. SRLY WINDS WILL REMAIN IN PLACE THIS AFTERNOON INTO THE EVENING...BEFORE MORE N/NWRLY WINDS BUILD IN AS THE SFC LOW SLIDES OFF TO THE EAST TONIGHT. BACKED OFF TIMING OF VCTS MENTION A BIT...BUT MOST MODELS CONTINUE TO SUGGEST ACTIVITY WILL REMAIN S/SE OF THE TERMINAL AREAS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...ADP LONG TERM...BRYANT AVIATION...ADP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 816 AM CDT FRI APR 24 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 251200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 816 AM CDT FRI APR 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING GENERALLY BETWEEN THE HOURS OF 5 PM AND 11 PM. THE MAIN RISK AREA FOR SEVERE THUNDERSTORMS FAVOR LOCATIONS IN NORTH CENTRAL KANSAS AND FAR SOUTHERN NEBRASKA. WHILE LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARD...AN ISOLATED TORNADO CANNOT BE RULED OUT. ISOLATED THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PRIMARILY ACROSS NORTH CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
423 PM CDT FRI APR 24 2015
KSZ017-242200-
ROOKS KS-
423 PM CDT FRI APR 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROOKS COUNTY UNTIL 500
PM CDT...
AT 423 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ZURICH...OR 18 MILES SOUTHEAST OF NICODEMUS...MOVING NORTHEAST AT 35
MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...ZURICH AND CODELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTH CENTRAL
KANSAS.
LAT...LON 3934 9943 3934 9905 3933 9905 3913 9914
3913 9956
TIME...MOT...LOC 2123Z 219DEG 29KT 3920 9938
ADPThe Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
5 hail. Local standard time, as filed.
Mainly penny to dime size hail was falling, with a few stones the size of a half dollar.
Most hail stones were the size of nickels, with some up to the size of quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570241, 570242, 570243, 570244, 570245.